The European Medicines Agency (EMA) is re-examining the safety of Uptravi (selexipag) after five pulmonary arterial hypertension (PAH) patients in France died while taking the medicine, the agency announced in a press release.
Based on data from a preliminary review, the EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) recommends patients to continue to use Uptravi, carefully following the recommendations given by their clinicians. The EMA also advises clinicians prescribing Uptravi to strictly adhere to the drug’s current prescribing information.
PRAC is now reviewing available data on the treatment. Once this review is completed, EMA will publish the final safety conclusions.
No further information was given regarding the five deaths.
Uptravi was granted market authorization by the European Commission on May 2016, based on positive data from the Phase 3 GRIPHON clinical trial (NCT01106014) assessing the drug’s effectiveness, safety and tolerability in PAH patients. Results were published in The New England Journal of Medicine.
In total, 1,156 patients with symptomatic PAH took part in the GRIPHON trial. The trial’s primary endpoint was Uptravi’s safety for long-term use (up to 4.2 years). Uptravi was found to be effective, reducing the risk of PAH-related complications or mortality by 40 percent compared to placebo.
Typical recorded adverse side effects of Uptravi treatment were flushing, headaches, anemia, nausea or vomiting, diarrhea, jaw pain, myalgia, reduced appetite, rash, and arthralgia. About 1 percent of patients on Uptravi also reported hyperthyroidism, a condition not found in those given placebo.
Uptravi received market authorization by the U.S. Food and Drug Administration (FDA) in December 2015. In addition, the therapy has received market authorization in Canada, New Zealand, Australia, and South Korea, and is under regulatory review in countries including Japan, Switzerland, Taiwan, and Turkey.
PAH is characterized by an increased blood pressure in the pulmonary artery, pulmonary vein, or pulmonary capillaries, together known as the lung vasculature. The condition leads to shortness of breath, dizziness, fainting, and leg swelling, among other symptoms.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?